Oregon, 2018

Hail in Oregon, August 16, 2018

August 16, 2018 · NWS PDT · 1 event in 1 county or zone

A number of thunderstorms developed over central Oregon on the afternoon of August 16th. One of these storms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A number of thunderstorms developed over central Oregon on the afternoon of August 16th. One of these storms became severe with large hail. Thunderstorms continued to move into northeast Oregon in the evening, leaving the area around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 1:45 PM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
245 PM PDT Thu Aug 16 2018

.SHORT TERM...Tonight through Sunday. A low pressure system was
nearing the Oregon coast and was advecting moisture into the two
state area. Dew points across some locations were increasing into
the 50s and the combination of the moisture with daytime heating
will produce thunderstorms today. Some of the storms could become
strong and produce gusty winds...hail...frequent lightning and
the best chances will be south of the state line into this
evening. The low pressure drifts inland with some drying over the
western sections but the instability persists overnight which may
keep the convention ongoing elsewhere overnight. As the system
slowly drifts across the area...the bulk of the pcpn should shift
into the blue mountains and eastward tomorrow afternoon and
evening before exiting toward Saturday morning. A ridge of high
pressure returns to our area Saturday and dry conditions along
with above normal temperatures can be expected. A low pressure
system approaches the two state area from the west Sunday that may
increase mid and high level clouds. However dry conditions are
expected while afternoon high temps climb into the 90s again with
80s in the mountains.

&&

.LONG TERM...Sunday night through Thursday. Much better model
agreement with better ensemble support in the long term with upper-
level trough and embedded low just off the OR coast Sunday night
into Tuesday. While models are not showing much if any QPF, did
introduce slight chances across the Cascades on Monday and Tuesday
with some moisture and instability in place in proximity with the
upper-level support. Kept dry weather east of the Cascades for now.
Hot weather will continue Monday and Tuesday with highs in the upper
80s to upper 90s which is around 10 degrees above normal. Wednesday
and Thursday the trough shifts north and east with dry weather
expected and slightly cooler temps in its wake. Another concern for
the long term continues to be the persistent smoky and hazy
conditions. Have reintroduced smoke and haze through Tuesday.
Uncertain past Tuesday, however, as we may see some improvement as
the trough swings through and shifts east of the CWA which should
lead to increased westerly winds and some better mixing.

&&

.AVIATION...00Z TAFS...Showers and thunderstorms developing
over central and northeast Oregon this afternoon and shifting north
and east this evening. Activity should die off from west to east
during the overnight and early morning hours. More showers and
storms possible across far eastern OR tomorrow. Aside from localized
downburst and outflow gusts near showers and storms...winds should
generally be light except near KDLS and the Columbia Gorge where
gusts 20-30kts likely. 84

&&

.FIRE WEATHER...Red flag warnings remain in effect for much of
central and northeast Oregon through tonight and into Friday.
Upper level trough moving across the area will result in scattered
thunderstorms. Some of the storms will have limited rainfall. The
activity will move off into Idaho late Friday afternoon and
evening. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  92  58  91 /  20  30   0   0
ALW  65  92  59  91 /  30  30   0   0
PSC  64  94  58  93 /  20  20   0   0
YKM  62  94  57  93 /  20   0   0   0
HRI  66  94  58  93 /  20  20   0   0
ELN  62  91  60  92 /  20   0   0   0
RDM  52  88  44  89 /  40  10   0   0
LGD  59  88  48  88 /  20  40  20   0
GCD  58  89  52  90 /  40  20  10   0
DLS  64  90  59  91 /  20   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT Friday for ORZ643-645.

     Red Flag Warning until 5 AM PDT Friday for ORZ610-611-640.

     Red Flag Warning until 11 AM PDT Friday for ORZ642-644.

WA...Red Flag Warning until 8 PM PDT Friday for WAZ643-645.

&&

97/84/84/94

In the hours before

Local storm report, Aug 16, 4:30 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
530 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 W TUMALO              44.15N 121.42W
08/16/2018  E0.50 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Special weather statement, Aug 16, 4:34 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Pendleton OR
534 PM PDT THU AUG 16 2018

ORZ509-511-170130-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
534 PM PDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND NORTH
CENTRAL DESCHUTES COUNTIES UNTIL 630 PM PDT...

At 533 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tumalo, or 8 miles northwest of Bend, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bend, Redmond, Tumalo and Terrebonne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4448 12147 4443 12115 4441 12114 4439 12115
      4437 12113 4407 12129 4411 12153
TIME...MOT...LOC 0033Z 193DEG 12KT 4417 12139

RSC
Special weather statement, Aug 16, 4:39 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
539 PM PDT THU AUG 16 2018

ORZ509>511-170115-
North Central Oregon OR-Central Oregon OR-
East Slopes of the Oregon Cascades OR-
539 PM PDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN WASCO COUNTIES UNTIL 615 PM PDT...

At 538 PM PDT, Doppler radar was tracking a strong thunderstorm over
southwestern Warm Springs Reservation, or 19 miles west of Madras,
moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Warm Springs Reservation and Simnasho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4464 12138 4461 12148 4466 12156 4466 12161
      4501 12161 4498 12118
TIME...MOT...LOC 0038Z 186DEG 34KT 4474 12149

DS
Special weather statement, Aug 16, 4:41 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
541 PM PDT THU AUG 16 2018

ORZ506-511-170115-
Central Oregon OR-Ochoco-John Day Highlands OR-
541 PM PDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 615 PM PDT...

At 540 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prineville, moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prineville and Grizzly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4424 12074 4423 12087 4427 12098 4459 12095
      4455 12064
TIME...MOT...LOC 0040Z 186DEG 34KT 4432 12085

DS

The radar

The Portland,OR radar (KRTX), 202 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
August 16, 4:52 PM PST to 5:05 PM PST
Where
Deschutes County, 2.07 mi S of Cloverdale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.240, -121.470

A thunderstorm produced hail up to 1 inch in diameter at the Cloverdale Fire Station, 5 miles SE of Sisters in Deschutes county. Heavy rain also caused flooding of the parking lot associated with the station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772551.